Pulmonary Complications after Naloxone
Dr. Johan Valle
There is an ongoing opioid epidemic in the United States that has gotten plenty of notoriety on media outlets over the past few years. Statistically, 19 in 100,000 people die from Opiate overdose yearly and additionally 295 in 100,000 people have pulmonary complications secondary to opiate involvement. Naloxone is a reliable medication to keep in the brown coat pocket in times of opiate compromise and necessary reversal. A group of physicians at UPMC in Pittsburgh recently collected data to demonstrate the danger in excess naloxone administration as there is concern for pulmonary edema as a result of antidotal therapy. Unfortunately, the data collected in this study failed to demonstrate this point as there was no statistical significance in the confidence intervals provided and there was failure to account for pulmonary complications that can arise from opiate use without reversal.
Pulmonary Complications of Opioid Overdose Treated With Naloxone
Farkas, Andrew, et al. “Pulmonary Complications of Opioid Overdose Treated with Naloxone.” Annals of Emergency Medicine, vol. 75, no. 1, 2020, pp. 39–48., https://doi.org/10.1016/j.annemergmed.2019.04.006.
Retrospective, observational, cross-sectional study assessing patients arriving to 1 of 3 UPMC emergency departments after receiving Narcan.
Study was conducted from 2016-2018 and 1,831 patients were found to have been exposed to Narcan in suspected opiate overdose. Patients were then evaluated for pulmonary complications e.g. edema, ARDS, aspiration via radiologic imaging and clinical diagnosing. Patients with or without pulmonary complications were stratified by amount of naloxone exposure.
Any exposure greater than 2mg was deemed as a high dose.
The study found that there was a 42% absolute risk for pulmonary complications when receiving greater than 4.4 mg naloxone as compared to a 26% absolute risk when receiving less.
The confidence interval for this data however ranged from 0.6 – 7.3, nullifying the validity of this statement.
Naloxone does not cause pulmonary edema and this study failed to statistically demonstrate this suspicion that negative inspiratory pressure against a closed glottis or catecholamine surges from reversal can induce this clinical outcome. Additionally there is concern that the hypoxia from opiate excess can also trigger a catecholaminergic surge also sufficient enough to induce pulmonary edema without naloxone being involved to begin with.
This study does not change standard practice of care in the ED however it does highlight better stewardship of antidotal therapies. One should be mindful of reversing the respiratory drive in opiate overdose and not reverse all of the symptomatology at play. The desired goal is for the patient to be able to maintain an adequate respiratory drive but still protect their airway. There are bonus points awarded if integrity of airway is maintained without aspiration. The safest administrations for reversal should go in the following increments: 0.04 mg. 0.4 mg, 2 mg, 4mg, 10 mg. Once you start approaching single digit values, one should reassess the etiology of a patient’s presentation and if something besides opiate involvement might be on the differential.
Future studies may demonstrate negative secondary outcomes from naloxone administration however naloxone’s beneficial prevention of anoxic brain injury and cardiac arrest from hypoxia outweigh the theorized risks currently.